Virginia, 2003

Hail in Virginia, May 29, 2003

May 29, 2003 · NWS AKQ · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 2:20 PM EST, 10 minutes earlier.

Area forecast discussion, May 29, 2:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT THU MAY 29 2003

LOW PRES TROF MOVNG THRU FA AT THIS TIME...WITH THE
CIRCULATION OF THE SFC LO SHOWING UP ON RDR NR AKQ.
THE LOW/ASSOC TROF WILL MOVE OFFSHR ERLY TNGT TAKING
SHRAS AND SCTD TSRAS WITH IT.

SLGTLY DRIER NW/WRLY FLO ON FRI...WILL PROVIDE PRTLY
SNY AND WRM CONDITIONS ACRS REGION.  ANOTHER COLD
FRNT THEN APPROACHES FM THE W LATE FRI NGT...THEN
PUSHES ACRS FA DURING SAT.  THIS WILL RESULT IN HI
CHCS FOR MORE SHRAS AND TSRAS.

THAT FRNT EXITS OFF THE CST SAT NGT...WITH MUCH DRIER/
MORE COMFORTABLE AIRMASS FILTERING INTO REGION FOR
SUN AND MON.  WILL LEAVE IT DRY FOR TUE...ALTHO CUD
BE PLENTY OF CLDS.  CHC FOR SHRAS/TSRAS AGAIN WED
AFTN INTO THU...AS ANOTHER SYS APPROACHES/MOVES ACRS
MID ATLC REGION.

FCSTID = 32

SBY 54 79 61 77 / 70 10 10 50
OXB 55 72 60 70 / 70 10 10 50
ECG 60 80 64 81 / 40 10 10 50
ORF 60 79 64 80 / 40 10 10 50
PHF 58 82 63 80 / 40 10 10 50
AKQ 57 82 63 79 / 40 10 10 50
RIC 56 82 62 78 / 70 10 10 50
FVX 54 82 61 76 / 70 10 10 50

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

GINGRICH
Hazardous weather outlook, May 29, 4:54 AM EST, 9 hours 36 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 29, 12:38 PM EST, 1 hour 52 minutes before
VAZ095-098-291830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS MOVING TOWARD NORFOLK AND VIRGINIA BEACH...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHWEST OF
CRADOCK TO 11 MILES WEST OF MUNDEN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   DOWNTOWN PORTSMOUTH AROUND 140 PM
   DOWNTOWN NORFOLK AND GHENT AROUND 145 PM
   NORVIEW AND MUNDEN AROUND 150 PM
   KEMPSVILLE AND NORFOLK INTERNATIONAL AIR AROUND 155 PM
   BAYSIDE AND PRINCESS ANNE AROUND 200 PM
   SIGMA AND OCEANA NAS AROUND 205 PM

WIND GUSTS BETWEEN 35 ADN 45 MPH ALONG WITH HAIL UP TO A HALF INCH
IN DIAMETER ARE POSSIBLE WITH THESE STORMS.

HURLEY
&&
LAT...LON 3682 7627 3666 7611 3655 7611 3655 7587
          3683 7598 3691 7598 3692 7604
Special weather statement, May 29, 2:08 PM EST, 22 minutes before
VAZ095-097-098-291945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORM MOVING ACROSS TIDEWATER...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF CRADOCK...MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL REACH...
   SOUTH NORFOLK AND PORTLOCK AROUND 310 PM
   DOWNTOWN PORTSMOUTH AND GREENBRIER AROUND 315 PM
   DOWNTOWN NORFOLK AND GHENT AROUND 320 PM
   NORVIEW AND WARDS CORNER AROUND 325 PM
   NORFOLK INTERNATIONAL AIR AND KEMPSVILLE AROUND 330 PM
   OCEAN VIEW AND BAYSIDE AROUND 335 PM

WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

44
&&
LAT...LON 3684 7649 3668 7640 3681 7598 3701 7609

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chesapeake (C)

When
May 29, 2:30 PM EST
Where
Chesapeake (C) County, Great Bridge
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -76.233

Hail, Portsmouth (C)

When
May 29, 3:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -76.333

Hail, Chesapeake (C)

When
May 29, 3:00 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.267

Hail, Hampton (C)

When
May 29, 3:35 PM EST
Where
Hampton (C) County, Hampton
Measured
2 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -76.350

Numerous windshields broken by 1 to 2 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362588, 5362589, 5362632, 5362633.